Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 66, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 18, 2016, 6:43 PM MDT for Cascade County, Judith Basin County, Montana. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2016, 6:43 PM MDT (00:43 UTC)
- Expired
- Jul 18, 2016, 7:30 PM MDT
- In force
- 47 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Cascade County, MT, Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 62 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 7:30 PM MDT | HAIL 1 | 3 Se Geyser, MT | DELAYED REPORT. MAINLY PEA-SIZE WITH A FEW QUARTER-SIZE HAILSTONES. |
| Jul 18, 7:37 PM MDT | TSTM WND GST 62 | 6 E Geyser, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.7 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1686 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 2027 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
277
WUUS55 KTFX 190043
SVRTFX
MTC013-045-190130-
/O.NEW.KTFX.SV.W.0066.160719T0043Z-160719T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
643 PM MDT MON JUL 18 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL CASCADE COUNTY IN CENTRAL MONTANA...
NORTHWESTERN JUDITH BASIN COUNTY IN CENTRAL MONTANA...
* UNTIL 730 PM MDT
* AT 642 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 18 MILES SOUTH OF
BELT...OR 29 MILES WEST OF STANFORD...MOVING EAST AT 35 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GEYSER...RAYNESFORD...SLUICE BOXES STATE PARK AND MONARCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4701 11090 4729 11106 4743 11054 4742 11038
4702 11017
TIME...MOT...LOC 0042Z 261DEG 29KT 4712 11085
HAIL...1.50IN
WIND...60MPH
$$
MARTIN2 follow-up statements
807
WWUS55 KTFX 190100
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
700 PM MDT MON JUL 18 2016
MTC013-045-190130-
/O.CON.KTFX.SV.W.0066.000000T0000Z-160719T0130Z/
CASCADE MT-JUDITH BASIN MT-
700 PM MDT MON JUL 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR EAST CENTRAL CASCADE AND NORTHWESTERN JUDITH BASIN COUNTIES...
AT 659 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST
OF GEYSER...OR 20 MILES WEST OF STANFORD...MOVING EAST AT 35 MPH.
HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
GEYSER...RAYNESFORD AND MONARCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4705 11083 4728 11088 4741 11054 4741 11039
4704 11019
TIME...MOT...LOC 0059Z 261DEG 29KT 4714 11064
HAIL...1.50IN
WIND...70MPH
$$
MARTIN459
WWUS55 KTFX 190121
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
721 PM MDT MON JUL 18 2016
MTC013-190130-
/O.CAN.KTFX.SV.W.0066.000000T0000Z-160719T0130Z/
CASCADE MT-
721 PM MDT MON JUL 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CASCADE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4714 11074 4728 11077 4741 11054 4741 11039
4708 11022 4710 11065
TIME...MOT...LOC 0120Z 252DEG 19KT 4723 11052
$$
MTC045-190130-
/O.CON.KTFX.SV.W.0066.000000T0000Z-160719T0130Z/
JUDITH BASIN MT-
721 PM MDT MON JUL 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHWESTERN JUDITH BASIN COUNTY...
AT 720 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GEYSER...OR 15
MILES WEST OF STANFORD...MOVING EAST AT 20 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
GEYSER AND RAYNESFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4714 11074 4728 11077 4741 11054 4741 11039
4708 11022 4710 11065
TIME...MOT...LOC 0120Z 252DEG 19KT 4723 11052
HAIL...1.75IN
WIND...70MPH
$$
MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:37 PM MDT, 4 hours 6 minutes earlier.
Area forecast discussion, Jul 18, 2:37 PM MDT, 4 hours 6 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 237 PM MDT MON JUL 18 2016 .DISCUSSION... Tonight through Wednesday...Water vapor pics indicate a low pressure trof along the West Coast with southwest flow aloft over Central and Southwest Montana. The air mass is unstable although convective temperatures are quite high. A weak disturbance moving through the flow aloft will help initiate late afternoon convection but an associated cold front will bring much drier and stable air into the zones this evening. Conditions will remain more stable across the zones Tuesday...most unstable region will be across the northeast zones. Anticyclonic curvature of flow aloft will be in place Tuesday. It will be flattened Wednesday as a shortwave moves through the flow but dry conditions will make any convection difficult. Zelzer Wednesday night through Monday...Overall an upper level ridge of high pressure will reside over the region on Wednesday, with the GFS/EC progging a weak upper level trof moving through the region Thursday into Friday. As a result, a few thunderstorms are possible over North Central MT Thu/Fri, but the upper level ridge rebuilds over the region for Sat through Mon. As a result, mostly dry conditions are expected over the weekend and into early next week. Afternoon temperatures will be near to slightly above normal through the entire extended period. Brusda && .AVIATION...UPDATED 1745Z. The air mass will become quite unstable this afternoon along and north of a KHLN-KLWT line. An upper level disturbance moving through southwest flow aloft will help develop afternoon thunderstorms over the western mountains by mid-afternoon. These storms will move northeast during the late afternoon and evening. Very strong and gusty winds are expected near thunderstorms. VFR conditions will prevail through the next 24 hours. && .PRELIMINARY POINT TEMPS/POPS... GTF 56 90 54 87 / 30 10 10 20 CTB 51 82 51 81 / 50 10 10 10 HLN 57 92 59 89 / 20 10 10 10 BZN 51 92 52 90 / 10 10 10 10 WEY 45 80 45 79 / 0 0 0 0 DLN 52 89 51 86 / 10 0 10 10 HVR 58 91 57 86 / 20 10 10 10 LWT 56 89 55 86 / 10 10 20 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Local storm report, Jul 18, 2:02 PM MDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
202 PM MDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL LEWISTOWN 47.06N 109.43W
07/17/2016 E1.00 INCH FERGUS MT BROADCAST MEDIA
BROADCAST MEDIA SHARED VIEWER PHOTO SHOWING SEVERAL
HAIL STONES OF AT LEAST QUARTER SIZE. SIZE ESTIMATED
FROM COIN IN PHOTO. TIME AND LOCATION ESTIMATED.
&&
PNSpecial weather statement, Jul 18, 5:38 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 538 PM MDT MON JUL 18 2016 MTZ012-054-190015- MEAGHER MT-CASCADE MT- 538 PM MDT MON JUL 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASCADE AND NORTHWESTERN MEAGHER COUNTIES UNTIL 615 PM MDT... AT 537 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20 MILES SOUTH OF CASCADE...MOVING NORTHEAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EDEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL THIS STORM PASSES. && LAT...LON 4688 11159 4704 11173 4734 11127 4706 11094 TIME...MOT...LOC 2337Z 233DEG 27KT 4699 11156 MARTIN
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:04 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Meagher | 41 min |
| Jul 18, 7:13 PM MDT | Tornado Warning | TFX | Judith Basin | 17 min |
| Jul 18, 7:30 PM MDT | Tornado Warning | TFX | Judith Basin | 18 min |
| Jul 18, 7:46 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 44 min |
| Jul 18, 8:17 PM MDT | Special Weather Statement | TFX | Pondera | 43 min |
| Jul 18, 8:30 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus | 45 min |
| Jul 18, 8:44 PM MDT | Areal Flood Advisory | TFX | Fergus | 3 hr |
| Jul 18, 9:02 PM MDT | Special Weather Statement | TFX | Glacier | 58 min |
| Jul 18, 9:13 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 50 min |
| Jul 18, 10:34 PM MDT | Special Weather Statement | TFX | Chouteau | 41 min |
| Jul 18, 10:47 PM MDT | Special Weather Statement | TFX | Glacier | 43 min |
| Jul 18, 11:02 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 28 min |
| Jul 18, 11:21 PM MDT | Special Weather Statement | TFX | Blaine | 54 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.